Has this happened to you? A Chick wrote in:
Just wondering if before any of you started meds did you put on weight because of excess fluid? I’ve recently been diagnosed and will be starting medication but have recently ballooned in weight and I haven’t changed my diet I’ve only lessened my exercise due to pain.
Have you dealt with this as well? Similar experience? Any advice for this member?As always thank you for taking the time to help answer this member’s message. I hope this finds you well. (((Pain-free internet hugs)))
What our members have said so far:
Raye – When I had to be on a full course of Prednisone last year for an awful flare I gained 15 lbs. I feel like someone is following me as it seems like it’s all in my backside. The Prednisone is miserable, I dream about food the whole time I’m on it. I am always hungry, wake up in the middle of the night to make 2 peanut butter & jelly sandwiches. I once could not keep weight on I looked like a stick. I can’t seem to get rid of it and I know being sedentary is not good either. I had a bone scan and it seems now I am a hip fracture waiting to happen. None of can seem to catch a break!! No pun intended.
Trudy – Try lowering your sodium intake.
Caroline – Since my diagnosis I have had constant battles with weight. I’ve gained 45 pounds easily over the last 5 years. While I worry about weight gain and my joints, and feel thwarted by the prednisone weight that just won’t go away no matter what I do, it had taught me that beauty is more than body size. I still have moments of mourning for my former body but I’m also learning how to be beautiful in a more holistic meaningful way. Hang in there and don’t Kat this discourage you. Our spirits and our empathy for others make us lovely no matter what the scale says.
Jacqueline – I was 17 when I was diagnosed and an active soccer player so when I got sick I was in good shape and even lost weight but when I went on medication I gained about 25 pounds due to lack of exercise and prednisone tablets
Amy – I’ve gained a ton of weight..even working out with a trainer I couldn’t lose weight. All my muscles are becoming atrophied because I can’t exercise anymore. After 20 years this RA has beat me down.
Sarah – Steroids are the killer. I must admit I stay away from my gps because all they will tell me to do is lose weight which, when stuffed full of steroids, is rather hard to do.
Jacqueline – I hope somebody has the magical answer!
Leigh – I put on about 50 lbs from having to move less due to pain. I’m looking forward to being able to move around a bit more again.
Kay –Yes I take a fluid tablet every so often it helps a little
Kathy – I seemed to have ballooned up also just using sulfasalazine
Kimmie – I have been taking an over the counter probiotic called florastor and it is helping with the stomach issues…
Julie – And I thought it was just me. I put on 50 lbs in six months. It took me to lose 120 lbs year half. Now I put 50 back on.
Doreen – I gain every time I’m on steroids, any length of time off my Actemra due to inactivity. And any time I get very sick with an infection.
Juvy – I make sure I eat hard boiled eggs at least thrice a week. Albumin acts like magnet that draws water back to my system.
Tammy – Are you taking prednisone??
Jill – I gained 20 pounds in fluid retention before getting diagnosed with RA. Took me eight months to lose it. Only lost it after reducing my prednisone against my rheumy’s wishes. Trust your instincts.
Toi – Oh, yes! I have been prednisone off and on for the past two years for Crohn’s and psoriatic arthritis. It’s a pain. I think it’s starting to come off….but very slowly. *sends well wishes*
Robin – I increased my prednisone and have been less active due to knee/hip pain and have gained 20 pounds in about 2 months. Mostly in the face & neck & waist. Had to go buy new clothes. Hoping to lose weight once I can start going back down on my prednisone. Does anyone know how quickly the weight comes off?
Erica – Yes, I put on extra fluid retention weight before being medicated for RA. Once I was medicated I dropped the excess fluid weight.
Susan – Prednisone will do that….
Heather – I gained 50 lbs on prednisone.
Vicki – Problems with a knee replacement and just came off prednisone. Hate it. Scared to see what I gained in a week. Also caused low mood and energy.
Genevieve Matthews Prednisone makes me hyperactive and I lose weight.
Amity – Gained 20 pounds on xeljanz
Denise – Hi I’m on Xeljanz also with arava is it the Xeljanz that is causing bloat and weight gain?
Amity – It must be. I’m only on the xeljanz. It’s working but I’m as fat as a house. Which has depressed me. My body is weird now. I was an 8 now 14/16. Are you bloated around your stomach? That’s where I have it
Denise – That’s right where I have it and my thighs are heavy also how do you lose it? I was a 8 now a 12-14
Amity – Me too! I really don’t know! I was in bed the past two days with depression over it. Then realized well I’m not in as much pain So deal
Denise – I think the Xeljanz is enough I don’t know why my Rheumy also has me on Arava lost hair
Kathy – I started using probiotics and the gassy bloated feeling has subsided
Cynthia – Due to high blood pressure and kidney disease as a result of the disease process. Starting DASH food program.
Denise – Put on weight my mother says its fluid was on prednisone and now Xeljanz and Arava can’t lose 1 pound with exercise any ideas?
Vee – Need to check your thyroid.
Jody – Most importantly, i try and go with the flow with the weight. i have fat and not so fat sections in my closet. Swimming and water aerobics along with a good stretch class helps both mind and body. I just take ibuprofen @ this time and deal with the pain because all of the drug scare the hell out of me but I doubt if I’ll be able to continue my refusal much longer. Add frickin menopause to the mix and my body is doing some crazy stuff. Best wishes.
Doris – I quit eating red meat, only eating it once in awhile. I eat a lot of albacore tuna and fish. Of course I only take plaquenil. I used to take prednisone and put like 40 pounds on. Took about 3 months for the plaquenil to start being effective
Tomato – Drinking water helps me. Around 2 liters a day….though nearer 3 for myself.
Irene – There is no answer but to balloon up in weight is rough some women never have the problem and others just look at the food and gain it’s our systems and metabolisms steroids can work in reverse on some and go into Hyper drive on others I am always balloon and my face and legs tell me so it’s sad but I am still walking around and not in some chair ,,
Lyn – My weight gain I contribute to change in mobility. When in severe pain, hips, knees and feet, mobility is an issue. Can’t ride a bike or hike as was my old normal. And this all happened before drugs.
Cheryl – Yes but the doctor said I’m much better with some weight on!…I am trying to stay at this weight!..
Jessica – I’ve gained 50 lbs. Was blaming the steroids never thought about fluid??
Jan – I put on weight to due to inability to exercise much, then more when on steroids, off them now, my choice but not enjoying it from a pain point of view
Mona – I gained 50 pounds on steroids the first year! I have tried multiple times to get off of them but can barely walk if I don’t take them.
Virginia – I stopped taking prednisone even though it helped with swelling and the burning sensation I e experienced because of the weight gain .
Carrie – I have psoriatic arthritis and I use a steroid creams and tablet and put on weight because of that
Yvonne – 45 lbs here in the last yr, between less mobility and steroids and yes I have some issues with fluid in my legs. Hopefully now that I am finally on humira and plaquenil I will be tapering off prednisone. Good luck to all
Want to add on to this discussion? Please use leave a reply comment sections below to keep this discussion going or add your own experiences.
Want to ask your fellow members in the community a question or post a message? Send it to Niki.
The above is a discussion created by a member and with member generated responses from our Facebook community (facebook.com/rachicks) put into a format so that the discussion can be archived for future answers needed by others in a searchable format while keeping member anonymity. Member provided information, statements and opinions do not reflect on RAChicks.com or all individuals with Autoimmune Arthritis. We encourage all members to seek professional medical advice for any specific questions and concerns as this does not substitute competent medical care.